Ask a doctor

I'm a nurse and came across a complication with dypsort. Is it normal to have a reaction causing puffiness to the eyes?

I had injected a client with dysport and found out after the fact that he had a reaction to the lactose monohydrate. He was instructed to take Benadryl. I spoke with the dysport rep and they had never heard of this before. Any ideas if that ever happens again? The reaction was puffiness to the eyes and eyelids.

Doctor Answers (1)

It is improbable that the reaction is to the lactose monohydrate.

+2
There are rare individuals with milk allergy.  However the allergy is not to the milk sugar lactose, rather to the milk proteins (most commonly casein, a protein in cow's milk).  About 2% of infants are affected.   Symptoms can include anaphylaxis, rash, wheezing, infantile colic, etc.  Treatment is avoidance of milk protein.  Many children do seem to out grow this allergy.  This is not the same as lactose intolerance, which is caused by a lack of the enzyme lactase needed to break down the lactose sugar.  This can causes bloating, flatulence and is not life threatening.  

It is therefore improbable that your patient is allergic to lactose monohydrate.  I would question how this was established.  If they have a true milk allergy, there should be no problem with them being exposed to lactose monohydrate.

Now there is a well described phenomena where Dysport (really any botulinum toxin product) can produce what is described as puffiness.  This occurs especially in the lower eyelid when the orbicularlis oculi muscle is weakened by the botulinum toxin product.  The weakness in the lower eyelid is often described as puffiness.  

Generally these treatments are for cosmetic purposes.  Therefore there is no medical reason for your patient to expose themselves to botulinum toxin.  However, one could patch test with the various botulinum toxin products to determine if there is a true allergic response.  This could be used to guide future treatment.

In the State of California, nurses are not permitted to inject botulinum toxin without a good faith examination by the physician who must be on the premises.  Most states follow this model.  What did your supervising physician think of the reaction?


Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 18 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.